There have been advances in serotonin syndrome (SS), better thought of as serotonin toxicity (ST), that indicate a fundamental reinterpretation of the assumptions and data in the Kontaxakis et al report is needed. In their discussion of ‘study limits’ they note information regarding ST clinical symptoms was lacking in the reports they reviewed, and that these reports were biased (since they were considered remarkable enough to publish). The same problem is inherent in the Sternbach SS data. The prospective studies they suggest have already been done and published, although these authors did not review that data (Isbister, Hackett et al. 2003; Whyte, Dawson et al. 2003; Gillman and Whyte 2004). The referees failed to alert the authors to other significant literature.
An important consideration is the fundamental difference between the two syndromes. NMS is an idiosyncratic reaction that is different to the usual side effects, or toxic effects, of the precipitating drug (usually a neuroleptic). ST is a progression of the usual serotonergic side effects merging into toxicity, which is an inevitable consequence of serotonergic drug toxicity from over-doses and interactions (between different kinds of serotonergic drugs). The occurrence and severity of ST is predictable and can be used to make deductions concerning the mechanism of action and potency of drug effects (Gillman 2003; Gillman 2004; Gillman 2004). To make a comparison with olanzapine one might look at the usual toxidrome produced by overdose of this drug, which reflects its mechanism of action and profile off activity at various CNS receptors. Isbister has reviewed that subject (Isbister, Downes et al. 2003). NMS is an idiosyncratic reaction that is different to the usual results of overdose, so comparing that to ST may produce misleading interpretations of the underlying pathophysiology, especially since this is not understood for NMS.
Gillman, PK (2003) Mirtazapine: unable to induce serotonin toxicity? Clin. Neuropharmacol. 26: 288-289.
Gillman, PK (2004) Mirtazapine: not a dual action antidepressant? Aust. N. Z. J. Psychiatry 38(4): 266-267.
Gillman, PK (2004) Reply to associate professor Norman. Aust. N. Z. J. Psychiatry 38(4): 269.
Gillman, PK and Whyte, IM (2004). Serotonin syndrome. Adverse Syndromes and Psychiatric drugs. P. Haddad, S. Dursun and B. Deakin. Oxford, Oxford University Press.
Isbister, GK, Downes, F and Whyte, IM (2003) Olanzapine and serotonin toxicity. Psychiatry Clin. Neurosci. 57(2): 241-242.
Isbister, GK, Hackett, LP, Dawson, AH, Whyte, IM and Smith, AJ (2003) Moclobemide poisoning: toxicokinetics and occurrence of serotonin toxicity. Br. J. Clin. Pharmacol. 56: 441-450.
Whyte, IM, Dawson, AH and Buckley, NA (2003) Relative toxicity of venlafaxine and selective serotonin reuptake inhibitors in overdose compared to tricyclic antidepressants. Q. J. Med. 96(5): 369-374.